Texas, 2020Drought in Texas, November 24 to 30, 2020
November 24 to 30, 2020 · NWS AMA · 2 events in 2 counties and zones
Extreme to exceptional drought conditions continued, especially in the southwest Texas Panhandle and western Oklahoma Panhandle. Severe drought was prominent in the south to southeastern Texas Panhandle.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme to exceptional drought conditions continued, especially in the southwest Texas Panhandle and western Oklahoma Panhandle. Severe drought was prominent in the south to southeastern Texas Panhandle. During the month of November little precipitation occurred, but one rain event was able to improve conditions in the northeastern combined Panhandles, primarily in Beaver County Oklahoma. Winter wheat got a decent start with the late October snow. However, dry conditions through November quickly made for poor to good conditions with dryland crops struggling the most. Ranchers continue to bring in supplemental feed due to poor range lands with very little grass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 23, 11:23 PM CST, 38 minutes earlier.
Area forecast discussion, Nov 23, 11:23 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1123 PM CST Mon Nov 23 2020
.AVIATION...06Z TAFs...
The struggle continues on the aviation front, with MVFR to IFR
stratus continuing for the next 12 to 18 hours. Overnight tonight,
expect IFR conditions at AMA and DHT to be predominant, with
eventual improvement to VFR by mid-morning Tuesday. Fog risk has
appeared to lessen over the last few hours, so do not have any
operational restrictions at these sites with this update, but will
continue to carry a non-operational restriction as a heads up to
the fog potential. MVFR stratus will continue at GUY through
Tuesday evening. Attention then turns to the potential for showers
and thunderstorms Tuesday afternoon. Probability of precipitation
has trended upward at all TAF sites, so am now carrying a PROB30
mention of showers in each TAF. Thunder chances have increased as
well, but lead time and confidence in occurrence at each terminal
precludes a mention with this update.
Ferguson
&&
.PREV DISCUSSION... /Issued 242 PM CST Mon Nov 23 2020/
SHORT TERM...This afternoon through Tuesday
A fairly dynamic upper level trough will close off as it crosses our
area tomorrow. Ahead of it, soupy conditions with low clouds, some
drizzle, and the possibility of a few showers or storms will
continue. Behind it, a cold front will blast through, with a raw,
breezy Tue evening expected.
Tonight...A few storms may fire in the srn TX Panhandle along a lead
upr wave after midnight. It looks like this activity will be mainly
east of the Amarillo area. There is an outside shot Amarillo gets a
brief moderate shower but patchy drizzle/light rain are more likely.
Elevated instability values in the SE TX PH could eclipse 500 J/kg
MUCAPE and therefore added thunder possibility in those areas.
Tuesday...Clouds in the morning should give way to some early
afternoon sunshine for many. As the newly minted upper low
crosses, breezy SW winds ahead of a cold front will give way to
breezy NW winds behind. A few afternoon storms may fire as mid
level lapse rates steepen beneath the upper low. Some small hail
or gusty winds should be the extent of any "hazards" with any
storms. Behind the front, the cold air may get deep enough to
support an hour or 2 of convective snow showers in the NW TX
Panhandle and wrn OK Panhandle. Widespread accumulations are not
expected, but brief reductions in visibility and a rumble of
thundersnow cannot be ruled out in the late afternoon hours.
Temperatures will be fairly steady if not rise a bit overnight.
Southern parts of the TX Panhandle will attempt to break out into
the 60s briefly tmrw before the cold front drops temps back down.
The front is expected to be near Boise City by mid morning and reach
Amarillo by mid afternoon.
Simpson
LONG TERM...Wednesday through Monday
Wednesday and Thanksgiving Day look quite nice, with quite a bit
of sunshine for both days. High temperatures both days will be in
the lower 60s, despite a cold front which will turn the winds to
the north during the morning hours. Even with the wind shift,
winds aren't expected to be too bad, just the normal Panhandle
winds.
By Friday, however, the forecast gets a little more tricky. Before
getting into the deterministic details, let's set the expectations
pretty low. Early Friday, we get back to some precipitation in the
forecast, starting with about a 1 in 10 chance of something
falling from the sky. By Saturday, those odds only go up to
slightly less than 1 in 3. In other words, the odds are generally
not in our favor to get precipitation. Secondly, current trends
are that whatever falls by the weekend will be relatively light.
Thus, expectations should be low: low precipitation chances and
light amounts.
Now for the fun part: If we are able to get precipitation to
materialize on Friday or Saturday, there is a decent likelihood
that we're talking about a rain/snow mix, especially during
evening and overnight hours as temperatures fall below
freezing. Deterministic forecast will call for a mixture of rain
and/or snow as we move into the weekend. However, this is far from
certain, as the extended model solutions differ in several ways.
The GFS remains consistent with itself and keeps a progressive
open wave moving across the region, essentially moving through the
area with little or no precipitation. Several GFS ensemble members
do show a slower, more closed low. The ECMWF and Canadian
solutions are suggesting a much slower system, with both solutions
showing a cut off low beginning in northeastern New Mexico before
slowly moving into the Red River Valley. Even the deterministic
GFS closes off the low once the trough moves past the Panhandles.
Bottom line: far from certain rain or snow chances this weekend.
Low PoPs looks best for now.
By the end of the Holiday weekend, the precipitation chances will
decrease, leaving Sunday and Monday with fairly nice conditions,
with lows in the 20s and highs in the 50s.
Fox
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
77/99
Hazardous weather outlook, Nov 23, 2:29 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
229 PM CST Mon Nov 23 2020
OKZ001>003-TXZ001>020-317-240830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
229 PM CST Mon Nov 23 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Isolated to scattered thunderstorms are possible on Tuesday. Cloud
to ground lightning is the primary threat, although small hail and
gusty thunderstorm winds can not be ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Donley
- When
- November 24, 12:01 AM CST to November 30, 11:59 PM CST
- Where
- Donley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.814 (the zone’s center; the record gives no point)
Donley County spent the first half of the month in moderate drought (D1). During this time the already 6 to 10 inch defecit of rainfall year to date started to grow by half an inch to just over an inch. This was enough to plunge almost all of the county into severe drought (D2) conditions by the end of the month.
Drought, Wheeler
- When
- November 24, 12:01 AM CST to November 30, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
For the month of November Wheeler County saw a monthly deficit of one half an inch to an inch. This added to a 6 to 12 inch defecit year to date. The county started out in moderate drought (D1), but by the third week had degraded into severe drought conditions (D2) across the entire county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, November 24, 20201 death · 14 events
- Tornado and Damaging Winds in Texas, November 24, 20205 injured · $31,000 · EF2 · 7 events
- Tornadoes and Hail in Oklahoma, November 24, 2020$220,000 · EF1 · 16 events
- Tornado and Damaging Winds in Texas, November 24 to 25, 2020EF1 · 5 events
- Hail and Damaging Winds in Kansas, November 24, 20201.5 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, November 24, 2020$3,000 · 1.25 in hail · 10 events
- Flash Flood and Heavy Rain in Hawaii, November 24 to 26, 20208 events
- Hail in Texas, November 24, 20201.75 in hail · 6 events
- Winter Weather in Kansas, November 24 to 25, 20205 events
- Drought in Texas, November 24 to 30, 20203 events
- Hail and Damaging Winds in Missouri, November 24, 20201 in hail · 3 events
- High Wind in Texas, November 24, 202067 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928691, 928692.